Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Pain in upper right quadrant, sensitivity to certain foods

I am a 57 year old female, who developed pain in the upper right quadrant after a heavy, rich meal. My gall bladder was removed, without any relief to my problem. Tests like upper, lower GI, catscan, etc. showed no result. I underwent an ERCP, again without changing my condition. An exploratory surgery and the gallbladder surgery showed extensive scarring.  I had yellow jauntice as an adolescent and have slightly elevated lipase numbers and high cholesterol. The pain is worst at night and spreads to my lower back and abdomen.  Any suggestions you may have would be greatly appreciated.
14 Responses
Avatar universal
Dear Renata,
Based on th einformation that you provide common duct stones are not the cause for your persistent pains.  You do not describe the  characteristics of the pain so it is not possible to provide any direction in your case.  In general terms, one would consider esophageal reflux, gastroparesis and nonulcer dyspepsia among the possible causes for your symptoms.  You should discuss with your doctor the possibility of referral to a gastroenterologist.
Avatar universal
I have seen a lot of posts on this forum describing pain after the gallbladder has been removed.  Many have problems with their "Spinchter of Odi" which controls the release of bile.  You might want to look at previous posts and search for this in the archives.
Avatar universal
Symptoms like this are sometimes caused by GERD . Ask your Doctor about trying Prilosec.
Avatar universal
Hello , I am having a problem after eating any foo about 20 mins. later my tummy swells I also feel sick. Even after I feel well I stay bloated like I am 6 months pregnant please help me
Avatar universal
in the past two weeks i have had a guggling or flutter, or, muscle spasm type of feeling under my right, lower, rib cage. Tuesday night i spent all night up with vomitting and later diarria. Slept on and off for the following 24 hours. Yesterday, I got up had some toast and ate jello fruit salad and drank 7-up or water. I was week but some better. the fluttering continues and this morning I have diaharria. I am not usually given to this on vomitting so i am quite comcerned. Next week I am to have my thyroid out and four years ago i had my gall badder out, so i am at a loss. Yes I have mentioned the flutter to my dr.s, they just nod as though i haven't said anything.
Do you have any ideas?
Avatar universal
in the past two weeks i have had a guggling or flutter, or, muscle spasm type of feeling under my right, lower, rib cage. Tuesday night i spent all night up with vomitting and later diarria. Slept on and off for the following 24 hours. Yesterday, I got up had some toast and ate jello fruit salad and drank 7-up or water. I was week but some better. the fluttering continues and this morning I have diaharria. I am not usually given to this on vomitting so i am quite comcerned. Next week I am to have my thyroid out and four years ago i had my gall badder out, so i am at a loss. Yes I have mentioned the flutter to my dr.s, they just nod as though i haven't said anything.
Do you have any ideas?
Avatar universal
In the last month, I have had a sharp pain under my right shoulder blade. I thought it was from all the driving I do at work. But in the last week, I've also started getting a pain in the right side under my rib cage. A friend said it might be my gall bladder. hope you can help!
Avatar universal
In the last month, I have had a sharp pain under my right shoulder blade. I thought it was from all the driving I do at work. But in the last week, I've also started getting a pain in the right side under my rib cage. A friend said it might be my gall bladder. hope you can help!
Avatar universal
I too have that "phantom" pain under the right rib at the bottom.  My gallbladder was removed 5 years ago and the pain is intermittent.  I was on Prilosec but ran out and haven't been back to the Dr. I do have GERD.  I don't know what this is, but it feels like if I could lift the bottom right rib the pain would be relieved.  Could this be a stone in the bile duct or something wrong with my pancreas or liver?
Avatar universal
For almost two years I have had a re-occuring burning sinsation immediately under right rib cage, recently the burning has moved to the left side with a dull pain extending to my back (it feels as if someone has punched me between my back and left side.  At times during the pain I feel a very slightl nausia sensation.  The burning is also accompanied by a swelling.  

There has not been any indication of any certain foods I eat, anything from cereal and milk, sandwich even to a large meal can bring on these symtoms.  Can you help or give me any indication as to what it could be?
Avatar universal
Hi Renata,

I found an old posting of yours on urq pain and wondering if you ever found what was causing it.  I am also emailing a copy of this to all the other people I can find on-line that have this problem.  If you have time, let me know if this has helped you with a return email to ***@****   FYI:  I have had every test there is with everything showing "normal."

I had SEVERE upper-right quadrant (urq) pain for 4 months, and was reduced to taking 12 narcotic pain pills a day and giving my resignation at work.   However, I have just discovered what was causing it and I am awaiting my physician's call so I can tell him (I am home on a leave of absence to try to figure out what is wrong.)

I was taking Allegra D, which is a Histamine receptor antagonist.  Many allergy medications have the same H1 receptor antagonists as part of their mechanisms.  My thought is that some people who have urq pain are experiencing side effects of allergy medications with this type of antagonist.

Just last week, after 4 months of taking Allegra D and 4 months of extreme pain, I missed my Wednesday morning dose.  I went to work, took my narcotics for pain, and had a fair day.  That night, I took Allegra D again, and then again on Thursday morning.  I was "sicker than a dog" all day Thursday.  

Allegra D is meant to be taken twice a day, morning and evening.  However, after only 1 week on the medication, I kept forgetting to take the nightly dose and my sinuses were doing great so I just quit taking the evening dose.  This means I was only taking half of the prescribed medication with all these disastrous side effects!!

So on Friday morning, after being so sick Thursday, I forgot to take my meds again in the morning and I felt pretty good Friday.  Saturday was the beginning of my week off of work so I decided to sleep in, not take any meds, and just see what happened.  I ended up taking only 5 pain pills that day, and only 4 on Sunday.  Sunday afternoon I went to the pharmacist and asked for a printout of the medications I had taken in the past year.  I started Allegra D the first week of May, 2000 and had my first pain/vomiting attack 2 weeks later.  I asked the pharmacist what the half-life of the medication was (meaning how long it stays in the body) and she said it should be 80% eliminated in 3 days.  

As an FYI, my pain was CONSTANT after just 5 weeks of taking this medication.  The constant pain, now, Monday morning, is gone!  This is after three full days of being Allegra D free!  I still have a little discomfort after meals, but it is probably because my body is re-grouping and getting back to its normal processing.  My prayer, of course, is that I have no permanent damage as a result of taking this medication.

So, all this because "I feel your pain" - I know, it's not funny when you are still in pain.  But, feel free to print this out, take it to your doctor, request that s/he take you off all histamine antagonists and brave the allergies for a week or so and see what happens.  I wouldn't be surprised if even over-the-counter meds could cause the same thing.  Our bodies are all different so the severity of symptoms will vary with each.  But it is too easy just to quit taking allergy meds for a week and see if this eases the pain.

By the way, I am not in the medical profession, so this is not
Avatar universal
Hi I'm 23 years of old. I have dirria it has been for a week. I can't keep any thing in my stomach. I feel like thowing-up. And with a bad headach. And my upperrigh stomach hurts. And I feel deise.Do you have an idea what it can be.
Avatar universal
I have been having pain in upper right side. seems to hurt more when I move my head or turn or twist a certain way. it hurts more also If i get under stress. I also seems to be related to certain foods.
584395 tn?1218373180
A related discussion, fluttering pain in upper right side was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem